Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 36, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 28, 2008, 7:24 AM MDT for Dunn County, North Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 7:24 AM MDT (13:24 UTC)
- Expired
- Jul 28, 2008, 8:00 AM MDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:27 AM MDT | TSTM WND DMG | Halliday, ND | 6 INCH DIAMETER TREE DOWN. |
| Jul 28, 7:45 AM MDT | TSTM WND DMG | Halliday, ND | 60 FOOT TREE DOWN IN NORTH HALLIDAY. ESTIMATED WINDS OF 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:14 AM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.4 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 281324
TORBIS
NDC025-281400-
/O.NEW.KBIS.TO.W.0036.080728T1324Z-080728T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
724 AM MDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 800 AM MDT
* AT 721 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DUNN
CENTER...OR 34 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 56
MPH.
* THE TORNADO WILL BE NEAR...
6 MILES SOUTHWEST OF HALLIDAY BY 730 AM MDT...
6 MILES SOUTHWEST OF DODGE BY 735 AM MDT...
7 MILES NORTHEAST OF MARSHALL BY 740 AM MDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4751 10252 4744 10220 4734 10220 4734 10219
4702 10217 4727 10272
TIME...MOT...LOC 1324Z 301DEG 49KT 4732 10249
$$
ABELING2 follow-up statements
000
WWUS53 KBIS 281338 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT MON JUL 28 2008
NDC025-281400-
/O.CON.KBIS.TO.W.0036.000000T0000Z-080728T1400Z/
DUNN ND-
736 AM MDT MON JUL 28 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM MDT FOR
SOUTHEASTERN DUNN COUNTY...
AT 731 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HALLIDAY...OR 37
MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 56 MPH.
A NATIONAL WEATHER SERVICE OBSERVER REPORTS TREE DAMAGE AT HALLIDAY
AT 730 AM MDT.
THE TORNADO WILL BE NEAR...
RURAL EASTERN DUNN COUNTY AT 750 AM MDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4751 10252 4744 10220 4734 10220 4734 10219
4702 10217 4727 10272
TIME...MOT...LOC 1336Z 298DEG 49KT 4732 10233
$$
ABELING000
WWUS53 KBIS 281402
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
902 AM CDT MON JUL 28 2008
NDC025-281412-
/O.EXP.KBIS.TO.W.0036.000000T0000Z-080728T1400Z/
DUNN ND-
802 AM MDT MON JUL 28 2008
...THE TORNADO WARNING FOR SOUTHEASTERN DUNN COUNTY HAS EXPIRED...
THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT RISK OF A TORNADO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4751 10252 4744 10220 4734 10220 4734 10219
4702 10217 4727 10272
TIME...MOT...LOC 1338Z 298DEG 49KT 4731 10229
$$
ABELINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 28, 2:15 AM MDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 28, 2:15 AM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT MON JUL 28 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST WHICH LOOKS GOOD. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT. THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON. SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT. WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE THROUGH THE PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES. GENERALLY FOLLOWED THE ECMWF FOR TIMING. WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT CAPPED. && .AVIATION... CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN TAF SITES BEFORE 12Z TAF ISSUE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 28, 3:20 AM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 28, 6:07 AM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND GST WILLISTON 48.16N 103.63W
07/28/2008 M66 MPH WILLIAMS ND ASOS
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:06 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 28, 5:57 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 63 min |
| Jul 28, 6:20 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 55 min |
| Jul 28, 6:45 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, McKenzie, Mountrail, Renville and 1 more | 60 min |
| Jul 28, 7:11 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail | 49 min |
| Jul 28, 7:50 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Mountrail, Renville, Ward | 55 min |
| Jul 28, 8:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Oliver, Ward | 60 min |
| Jul 28, 8:19 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 41 min |
| Jul 28, 8:32 AM MDT | Areal Flood Advisory | BIS | Ward | 112 min |
| Jul 28, 8:59 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 46 min |
| Jul 28, 9:54 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 27 min |
| Jul 28, 10:29 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 31 min |
| Jul 28, 10:56 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Oliver | 34 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.